Alert archive / Texas / Flash Flood Warnings in 2004

Flash Flood Warning 114, NWS Midland/Odessa, TX

August 18, 2004Martin County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Aug 18, 2004, 6:08 PM CDT for Martin County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 18, 2004, 6:08 PM CDT (23:08 UTC)
Expired
Aug 18, 2004, 9:00 PM CDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Martin County, TX

The radar

The Midland/Odessa radar (KMAF), 49 km from the middle of the area, began a volume at 23:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 11.1 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2004-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 100 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2004-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
100 J/kg
Mixed-layer CIN
-81 J/kg
Mixed-layer LCL
1040 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMAF 182308
FFWMAF
TXC317-190200-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
608 PM CDT WED AUG 18 2004

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN MARTIN COUNTY IN WEST TEXAS

* UNTIL 900 PM CDT

* AT 559 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED
  THUNDERSTORMS PRODUCING VERY HEAVY RAIN ACROSS MUCH OF NORTHERN
  MARTIN COUNTY. RADAR ESTIMATES THAT BETWEEN 2 AND 3 INCHES OF 
  RAIN HAVE ALREADY FALLEN FROM THESE STORMS. THE STORMS WERE MOVING
  NORTHEAST AT AROUND 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  BUFORD...
  FLOWER GROVE...
  STATE HIGHWAY 349...
  FARM ROAD 829...

FLASH FLOODING OF CREEKS AND STREAMS... LOW WATER CROSSINGS...
NORMALLY DRY WASHES AND ARROYOS... AND LOW LYING FARMLAND IS LIKELY.
DO NOT DRIVE ACROSS FLOODED ROADS. 

KEEP CHILDREN AWAY FROM CULVERTS... DITCHES... STORM DRAINS...AND
SWOLLEN CREEKS.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT. IF YOU ARE IN THE WARNED AREA... MOVE TO HIGHER GROUND
IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS... CREEKS... AND OTHER
LOW LYING AREAS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND
PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF
UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE.

TO REPORT FLOODING OR SEVERE WEATHER ONLY... CALL THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3225 10220 3224 10171 3251 10171 3251 10220

$$
1 follow-up statement
000 
WGUS74 KMAF 182339
FFSMAF
TXC317-190200-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
638 PM CDT WED AUG 18 2004

...A FLASH FLOOD WARNING CONTINUES UNTIL 900 PM CDT FOR NORTHERN
MARTIN COUNTY...

AT 633 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLOODING
ON STATE HIGHWAY 349...ABOUT 15 MILES SOUTH OF PATRICIA. AT 633 PM 
CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO DETECT A 
LARGE AREA OF SHOWERS AND THUNDERSTORMS ACROSS MUCH OF NORTHERN 
MARTIN COUNTY. RADAR ESTIMATES THAT 2 TO 3 INCHES OF RAIN...WITH 
LOCALLY HIGHER AMOUNTS HAVE FALLEN ALONG STATE HIGHWAY 349...AND 
ALONG FARM ROAD 829 NEAR THE COMMUNITY OF BUFORD.  

FLASH FLOODING OF CREEKS AND STREAMS... STREETS AND UNDERPASSES...LOW
WATER CROSSINGS...AND LOW LYING FARMLAND IS LIKELY. DO NOT DRIVE 
ACROSS FLOODED ROADS.

KEEP CHILDREN AWAY FROM CULVERTS...DITCHES...STORM DRAINS...AND 
SWOLLEN CREEKS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND. MOST FLOODING DEATHS ARE PREVENTABLE. TURN
AROUND... DONT DROWN.

TO REPORT FLOODING OR SEVERE WEATHER ONLY... CALL THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3225 10220 3224 10171 3251 10171 3251 10220

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 18, 2:04 PM CDT, 4 hours 4 minutes earlier.

Area forecast discussion, Aug 18, 2:04 PM CDT, 4 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
204 PM CDT WED AUG 18 2004

.SHORT TERM...
WATER VAPOR IMAGERY INDICATES SHRTWV TROF CENTERED JUST SSE OF KMAF
WITH PRIMARY MID LEVEL THETA-E RIDGE AXIS ORIENTED NW-SE THRU S
PLAINS AND ERN PB. THIS SHRTWV TROF IS MVG EWD AND EXPECT MAIN LIFT
WILL BE EXITING THE E-NE AREAS LATE PM. ANOTHER SHRTWV TROF LOCATED
JUST SW OF PRESIDIO MOVING EWD IS AIDING IN DEVELOPMENT OF
THUNDERSTORMS ACRS TRANS PECOS. LOW LEVEL CONVERGENT AXIS LOCATED
INVOF/E MTNS WHILE MID LEVEL LIFT IS BULLSEYED ACRS TRANS PECOS.
VISIBLE IMAGERY INDICATES A BREAK IN CLOUDS ACRS WRN PB/LOWER TRANS
PECOS WHERE MSAS LI/S DEPICT INSTABILITY AXIS. FAVORABLE STORM
MOTION VECTORS 23015KT FAVORS STORMS THAT ARE DEVELOPING INVOF MTNS
TO MOVE INTO MORE UNSTABLE ENVIRONMENT. THUS EXPECT STORMS WILL
CONTINUE INTO THE EVENING. DEVELOPMENT OF 20-25KT 85H WINDS EARLY
EVENING ACRS PB WILL ALLOW STORMS TO MOVE INTO CENTRAL PB BY EARLY
EVENING. PW/S STILL NEAR 1.25 AND HVY RN IS A CONCERN (ALTHOUGH
SLOW MOVERS NOT ANTICIPATED). HEAVY RN IS HIGHLIGHTED IN
GRIDS/ZFP/HWO ACRS TRANS PECOS/WRN PB. CONTEMPLATING ISSUANCE OF A
FLASH FLOOD WATCH ACRS TRANS PECOS...HOWEVER LACK OF MORE WIDESPREAD
DEVELOPMENT W OF THE RIO GRANDE IS A LIMITING FACTOR. EXPECT THAT A
FEW FLASH FLOOD WARNINGS WILL BE ISSUED THIS EVENING BUT FOR NOW
ANTICIPATING IT TO BE LOCAL IN NATURE. RIVER FLOOD WARNING IN EFFECT
JUST BELOW PRESIDIO THRU THURSDAY FOR MINOR FLOODING...ADDITIONAL
RAINS TONIGHT COULD ADD TO RIVER CONCERNS. EARLY UPDATES FOR WATCH
MAY NEEDED. OTHERWISE ONLY MINOR CHANGES MADE TO TEMP GRIDS.

.LONG TERM...
LOOKS LIKE AN ACTIVE NORTHWEST FLOW ALOFT REGIME THURSDAY THROUGH
SATURDAY WITH A TRANSITION TO SOUTHWEST FLOW ALOFT SUNDAY AND BEYOND
WITH CLOSED LOW ALONG THE WEST COAST/INTERMOUNTAIN WEST.

NORTHERN STREAM COLD FRONT IN TANDEM WITH QUICK MOVING SHORTWAVE
TRANSLATING THROUGH THE WESTERN HIGH PLAINS WILL BRING SLIGHT
CHANCE TO CHANCE OF CONVECTION ACROSS THE PLAINS LATE
THURSDAY/THURSDAY NIGHT. LEFT EXIT REGION OF AN UPPER LEVEL SPEED MAX
MOVING OVER THE AREA WILL ENHANCE WIND SHEAR AND UPPER LEVEL
DIVERGENCE. WOULD NOT BE SURPRISED TO SEE A FEW STRONG TO SEVERE
STORMS IN THE PERMIAN BASIN...REFER TO SWODY2.

A COUPLE OF SHORTWAVES WILL BE APPROACHING THE NORTHERN COUNTY
WARNING AREA LATE IN THE DAYS ON FRIDAY AND SATURDAY WITH THE FRONT
SOMEWHERE HUNG UP IN THE PERMIAN BASIN. THERE SHOULD BE AMPLE LOW
LEVEL CONVERGENCE AND INSTABILITY TO REGENERATE AT LEAST ISOLATED TO
WIDELY SCATTERED CONVECTION BOTH DAYS. WOULD NOT BE SURPRISED TO SEE
A FEW STRONG TO SEVERE STORMS AGAIN IN THE PERMIAN BASIN GIVEN THE
COMBINATION OF WEAK TO MODERATE WIND SHEAR AND DECENT INSTABILITY.
WILL GO ISOLATED POPS THESE DAYS IN THE HIGHER TERRAIN GIVEN LESS
INSTABILITY AND THOSE AREAS FURTHER AWAY FROM THE FRONT.

DECIDED AT THIS TIME TO SHOTGUN 20 POPS IN THE HIGHER TERRAIN AND
ISOLATED POPS IN THE PLAINS SUNDAY THROUGH NEXT WEDNESDAY WITH A
CLOSED LOW NEAR THE WEST COAST. THERE SHOULD BE ENOUGH INSTABILITY
AND LOW LEVEL CONVERGENCE TO GENERATE WIDELY SCATTERED CONVECTION IN
THE AFOREMENTIONED AREAS. DID NOT WANT TO JUMP ON THE HIGHER POPS
JUST YET FROM THE MEXMAF IN THE PLAINS WITH THE CLOSED LOW STILL SO
FAR TO THE WEST. LATER SHIFTS WILL NEED TO MONITOR. GENERALLY WENT
WITH GUIDANCE TEMPS IN THE EXTENDED...SHAVED A DEGREE OR TWO OFF THE
HIGHS WITH RECENT WET PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX             68  91  69  93 /  30  20  40  20
CARLSBAD NM               65  94  64  97 /  50  20  30  20
DRYDEN TX                 69  91  69  95 /  50  20  20  10
FORT STOCKTON TX          67  94  68  96 /  60  20  30  10
GUADALUPE PASS TX         64  88  63  89 /  50  20  30  10
HOBBS NM                  64  91  65  93 /  40  20  30  20
MARFA TX                  57  87  56  88 /  50  10  20   0
MIDLAND INTL AIRPORT TX   67  92  69  93 /  40  20  30  20
ODESSA TX                 67  92  69  94 /  40  20  30  20
WINK TX                   69  98  69 100 /  50  20  30  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
NM...NONE.

&&

49/12
Hazardous weather outlook, Aug 18, 2:02 PM CDT, 4 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
202 PM CDT WED AUG 18 2004

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-190100-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
202 PM CDT (102 PM MDT) WED AUG 18 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT
SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED ACROSS THE AREA
THIS EVENING AND POSSIBLY EXTENDING INTO TONIGHT. SCATTERED STORMS
IN THE NORTHEAST PERMIAN BASIN ARE EXPECTED TO MOVE EAST AND DECREASE
ACROSS THE AREA...HOWEVER LOCALLY HEAVY RAIN IS EXPECTED AND FLOODING
OR FLASH FLOODING CONCERNS WILL REMAIN THROUGH 7 PM.

ACROSS THE TRANS PECOS REGION HEAVY RAIN IS ALSO A CONCERN WITH
MOST STORMS EXPECTED IN VICINITY OF THE PECOS RIVER AND IN WESTERN
PERMIAN BASIN. FLOODING OR FLASH FLOODING IS A CONCERN INTO THE
EVENING. THESE STORMS WILL LIKELY MOVE INTO THE CENTRAL PERMIAN
BASIN LATER THIS EVENING.

ALTHOUGH HEAVY RAIN IS THE PRIMARY CONCERN WITH STORMS INTO THE
EVENING SOME OF THE STRONGER STORMS WILL BE CAPABLE OF LOCALLY
STRONG WIND GUSTS TO 60 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
SCATTERED AFTERNOON THUNDERSTORMS ACROSS THE PERMIAN BASIN THURSDAY
AND FRIDAY WILL DEVELOP IN CONDITIONS FAVORABLE FOR THE FORMATION OF
STRONG TO SEVERE THUNDERSTORMS WITH HAIL...STRONG WINDS...AND HEAVY
RAIN THE PRIMARY CONCERNS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT. HOWEVER LAW
ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS...STORM SPOTTER
GROUPS...AND OTHER INTERESTED CONCERNS SHOULD MONITOR THIS SITUATION
AND TAKE APPROPRIATE ACTION SHOULD DANGEROUS WEATHER MOVE INTO YOUR
AREA.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 10:34 PM CDTFlash Flood WarningMAFPecos4 hr
Aug 18, 3:38 PM CDTSevere Thunderstorm WarningMAFTerrell52 min

Nearby

Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.